Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Columbia, SC

May 20, 2005Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 20, 2005, 3:15 PM EDT for Barnwell County, Orangeburg County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 3:15 PM EDT (19:15 UTC)
Expired
May 20, 2005, 4:00 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 201915
SVRCAE
SCC011-075-202000-
/O.NEW.KCAE.SV.W.0085.050520T1915Z-050520T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
315 PM EDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EDT

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED NEAR WILLISTON...OR ABOUT 13 MILES
  NORTH OF BARNWELL...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BLACKVILLE AND WILLISTON...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.

LAT...LON 3347 8146 3332 8144 3336 8123 3339 8095
      3364 8103 3359 8126

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:24 PM EDT, 51 minutes earlier.

Area forecast discussion, May 20, 2:24 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT FRI MAY 20 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
COLD FRONT CURRENTLY STRETCHING FROM NORTH CAROLINA INTO TN WILL MOVE
SOUTHWARD TO CROSS THE AREA LATE TONIGHT. CATEGORICAL POPS LOOK IN
ORDER WITH GOOD LIFT AND UNSTABLE AIRMASS FOR THE REST OF THE
AFTERNOON. LARGE HAIL AND WIND DAMAGE WITH SOME STORMS. LIKELY
POPS EARLY TONIGHT THEN PRECIP ENDING FROM THE NORTH AFTER
MIDNIGHT. FRONT SHOULD BE SOUTH OF THE AREA BY 09Z. SHOWERS SHOULD
BE SOUTH OF THE AREA BY 12Z. RIDGE BUILDING IN FROM THE NORTH WITH
NORTHEAST WINDS AND BELOW NORMAL TEMPS FOR SATURDAY. WILL SEE
CLEARING FROM THE NORTH DURING THE DAY SATURDAY. LOWS IN THE LOW
TO MID 50S FOR SATURDAY NIGHT WITH TEMPS A LITTLE BELOW NORMAL FOR
SUNDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
UPPER LOW HOLDS OVER THE NORTHEASTERN U.S. THROUGH THURSDAY WITH
BROAD TROUGH OVER THE EAST. SURFACE FRONT MOVING THROUGH MONDAY
BRINGING A CHANCE OF CONVECTION SUNDAY NIGHT INTO MONDAY.
SURFACE RIDGE BUILDS IN FOR TUESDAY THROUGH THURSDAY. NEXT FRONT
APPROACHES FRIDAY BRINING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. TEMPS AT OR A LITTLE BELOW TEMPERATURE.

&&

.AVIATION...

A COLD FRONT WILL DROP SOUTHWARD INTO THE AREA BY TONIGHT. A STRONG
LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
EVENING PERIODS...UNTIL 00Z. MODERATE INSTABILITY AND
SHEAR...SUGGEST POTENTIAL FOR SEVERE THUNDERSTORMS ESPECIALLY ALONG
SAVANNAH RIVER AREA...AGS/DNL. MVFR CEILINGS EXPECTED. FRONT MOVING
SOUTH OF AREA AFTER 06Z...MODELS SUGGEST LOW CLOUDINESS BEHIND THE
FRONT...WILL FORECAST POSSIBLE IFR CONDITIONS TOWARD 12Z. CEILINGS
SLOWLY RISING AFTER TOWARD END OF TAF PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

PUBLIC: LM
AVIATION: AWP
Hazardous weather outlook, May 20, 4:21 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
421 AM EDT FRI MAY 20 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
210830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
421 AM EDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY AND
TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE. A FEW OF THE
STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL. PERIODS OF CONVECTIVE ACTIVITY ARE EXPECTED TODAY
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, May 20, 10:36 AM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1036 AM EDT FRI MAY 20 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201736-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
1036 AM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH FOR THE AUGUSTA AREA IN EFFECT UNTIL
500 PM...

...CLUSTER OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN MOVING
ACROSS CENTRAL MIDLANDS MOVING EAST...

THUNDERSTORMS OVER THE COLUMBIA AREA WILL MOVE EAST TOWARD SUMTER
AND CLARENDON COUNTIES THROUGH NOON. EXPECT LOCALLY HEAVY RAIN AND
FREQUENT LIGHTNING.

THUNDERSTORMS DEVELOPING IN NORTHWEST GEORGIA WILL MOVE SOUTHEAST
AND APPROACH THE CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON. THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES FROM THE
NATIONAL WEATHER SERVICE.

AWP
Special weather statement, May 20, 12:39 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1239 PM EDT FRI MAY 20 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201830-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
1239 PM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT FOR THE AUGUSTA AREA
UNTIL 500 PM...
...STRONG LINE OF THUNDERSTORMS IN CENTRAL GEORGIA APPROACHING THE
CENTRAL SAVANNAH RIVER AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS IN NORTH CENTRAL GEORGIA MOVING EAST-SOUTHEAST TOWARD
THE AUGUSTA AREA...AND PIEDMONT OF SOUTH CAROLINA. THE AIRMASS IS
BECOMING MODERATELY UNSTABLE IN THE CENTRAL SAVANNAH RIVER AREA AND
SOUTH MIDLANDS.

THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AUGUSTA
METRO AREA BETWEEN 100 PM AND 200 PM. STRONG GUSTY WINDS...POSSIBLY
DAMAGING IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAIN ARE POSSIBLE.

OTHER NUMEROUS STORMS IN THE CENTRAL MIDLANDS WILL MOVE EAST TOWARD
THE PEE DEE AND COAST DURING THE NEXT COUPLE OF HOURS. THESE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING...MAINLY
EAST OF COLUMBIA.  HOWEVER...THE THREAT OF SEVERE WEATHER MAY
DEVELOP IN THE MIDLANDS...AS FAR NORTH AS COLUMBIA AND SUMTER LATE
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATER STATEMENTS AND
POSSIBLE WARNINGS.

AWP
Local storm report, May 20, 2:09 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             21 W AUGUSTA            33.46N 82.36W
05/20/2005  0.88 INCH        COLUMBIA           GA   EMERGENCY MNGR

            COLUMBIA COUNTY REPORTED NICKEL SIZE HAIL

&&

AWP
Local storm report, May 20, 2:43 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             AUGUSTA                 33.46N 82.00W
05/20/2005  0.88 INCH        RICHMOND           GA   BROADCAST MEDIA

            NICKEL SIZE HAIL AND TREES DOWN ON GORDON HWY AND HWY 1,
            AS WELL AS DEENS RD, PEACH ORCHARD RD.

0230 PM     HAIL             AUGUSTA                 33.46N 82.00W
05/20/2005  0.88 INCH        RICHMOND           GA   EMERGENCY MNGR

            DOWNTOWN AUGUSTA.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:01 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick29 min
May 20, 2:10 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield35 min
May 20, 2:23 PM EDTSevere Thunderstorm WarningCAEAiken37 min
May 20, 2:27 PM EDTSevere Thunderstorm WarningCAEAiken33 min
May 20, 2:31 PM EDTSevere Thunderstorm WarningCAEBamberg44 min
May 20, 2:44 PM EDTSevere Thunderstorm WarningCAELexington46 min
May 20, 2:59 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell46 min
May 20, 3:03 PM EDTSevere Thunderstorm WarningCAEAiken42 min
May 20, 3:19 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland41 min
May 20, 3:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter47 min
May 20, 4:00 PM EDTSevere Thunderstorm WarningCAESumter45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.